CASE REPORT
When toothache results in asthma diagnosis
 
More details
Hide details
1
Medical University of Lodz, Łódź, Poland (Copernicus Memorial Hospital, Korczak Paediatric Center, Department of Pediatrics and Allergy)
CORRESPONDING AUTHOR
Joanna Jerzyńska   

Medical University of Lodz, Copernicus Memorial Hospital, Korczak Paediatric Center, Department of Pediatrics and Allergy, Piłsudskiego 71, 90-329 Łódź, Poland
Online publication date: 2021-08-04
 
 
KEYWORDS
TOPICS
ABSTRACT
Local anesthetics (LA) have been used for a wide variety of procedures over the years due to their analgesic effect. These drugs have been seen to cause adverse events in the pediatric population, but an actual allergy must be in question. A case of an apparent hypersensitivity reaction to LA used in the setting of dental procedures in a 14.5-year-old girl with a forgotten history of asthma was reported and medical documentation review was performed. After treatment with LA during several dental procedures, the patient presented the shortness of breath, malaise and fainting, which then resolved spontaneously. After proper history taking, and skin and provocation tests, the patient was diagnosed with bronchial asthma and emotional sensitivity. The patient’s recommendation included using an antihistamine and controlling her asthma before the use of LA, and administering the drug in a supine position. It is essential to consider all possible etiologies of an adverse event after using drugs in the pediatric population and to perform proper testing before making the diagnosis of a drug allergy.
eISSN:1896-494X
ISSN:1232-1087